My EM is now 4 months old and the flares during the day are still tolerable - at night it's starting to be a problem. I am not on any medications yet (aspirin doesn't help) and I am wondering why nobody has every mentioned taking a sleeping pill when things get bad at night.
Is there a reason that taking a sleeping medication could be a bad idea? It'll be another week before I get to see a doctor for the first time and am thinking about taking something to help me sleep if needed. If anybody has any ideas or experience please let me know.
I struggle to get through the day and night by taking lots of sleeping tablets.Have had EM nearly a year. Its now widespread, chronic and disabled me. Sleepers have a place but they are not a permanent solution.I have found i need more and more for them in order to be slightly effective so wouldnt advocate them if not really really necessary. Natural remedies might help too- have you tried any OTC sleep remedies.
Sleeping tablets do not 'help the pain or flares' , they just drug you up- make you drowsy so you are sort of 'out of it'. I would try to see a specialist who can help you with trying possible medications. There is a tool kit of stuff that you could try which might ease things for you but unfortunately as we all know its trial/error AND lots of suffering pain.There is no specific treatment and to my knowledge no cure - although i have read couple accounts of temporary remission. EM needs a polypharmacy approach.From what i understand research suggests possible routes are serotonin antags or sodium channel blockers. However as EM such a refractory disease its a case of trying, trialing everything you can get your hands on. Have you joined TEA association or read Dr Cohens stuff?
Thinking of you
I had a hard time getting any sleep, and the stress from that and being so tired makes the EM worse. My Doctor has me on Trazadone for sleep. helps a lot. Sleep is important with any type of disorder and pain. When we don't sleep we get worse.
Thanks for your replies - I am just thinking to use a sleeping pill if things really get too bad until I see a neurologist next week - then I can hopefully work something out with him to help all the way around - reduce flare ups and pain.
I agree MsLovelyNikki
My doctor also has me on trazodone for sleep and it has helped a lot, I was on the verge of a breakdown when I finally was able to get a bit more sleep, although now it has been almost a year since I began this treatment and ai fear the benefits are starting to lessen, plus between trazodone and Gabapentin U have gain over 15k OMG!!!
Thanks dkel - I know how important sleep is that's why I want to have something I can take in case I encounter
painful nights again - one or even two in a row I'll deal with but then I want to take something
I have taken sleeping pills in fact my Neurologist prescribed them to me. Believe me, I do need them at times.
My Doctor prescribed 10mgs Amitriptyline as and when I need a good night .... Do not want to take them on a regular basis ... They are very effective but I still feel the affects the following day ..... So sheer desperation only ! xx
Hi, The first episode I ever had of flaring startled, no, freaked me out! Hot red to above the ankles bilaterally.. you know! My partner Danny is a paraplegic and used to take Valerian (a ground flower root in a capsule) for spasms (it worked). For some reason he said try one. I did. In about 30 minutes the flaring was improving, and pretty much gone in an hour. I of course began to have more and more episodes, and now they are near 24/7. So I read about Valerian - it works on the nerves, and is specifically recommended for sleep (a very very mild dose is in Celestial Seasoning's Sleepytime Extra tea). It is NOT well-studied, but seems to be accepted by many mainstream drug sites as being ok to take. The capsules come in 400mg, but I break them down to 100-150mg because I don't trust any meds. I only take one at night to sleep, on the most agitated nights when cooling doesn't touch it. But it does seem to let me get to sleep for at least 4 hours, sometimes more. By then, my feet are often slightly improved just by being early morning.
I find the Valerian not as effective on flares as that first time, but still useful. I wouldn't go over (well, I won't even go near) the recommended dose. I won't take one every day. Ask your doctor.
Thank you Jane. I found something in the meantime - NATRA SLEEP - a herbal supplement. It contains Passion Flower, Lemon Balm Herb Extract, Valerian Root Extract and Chamomile Flower. I have taken it only twice on nights when I realized that my flares were too strong to get any sleep. They don't knock me out but they seem to relax me enough to fall asleep about 1 hour after taking the pill (I only take one, the bottle recommends 2) and since it usually is already around midnight I sleep until about 4 or 5 in the morning. By then the flare is gone , I take my thyroid pill and go back to sleep. But I'll have a look what your tea is all about - because *valium* is something not to mess around with.
Thanks Domina - actually I said Valerian, not valium. Valerian (which NATRA SLEEP, I see, also has,) is a flower root, while valium is a synthetic controlled-substance drug. Your supplement sounds very interesting to me!
Oh - I thought Valerian had something to do with Valium - just because it sounded similar. So, I learned something again and that makes me feel even better about taking Natra Sleep because I know what Valium (given to him while in Hospital) did to my husband 30 years ago. My Sleep pills smell horrible (don't know why) and I have to wash my hands after having touched the pill and eat something or gargle to get this smell out of my mouth. But other than that I have not felt any strange after/side effects and was bright-eyed and bushy-tailed in the morning after I had taken one.
Hi Domina, Scientists haven't done the research, but they think Valerian MAY work in a similar way to valium, only at a very much lower level. So your thinking wasn't illogical - I just wanted you to know they aren't the same. And the bad smell IS definitely the valerian. I agree - I have to wash my hands whenever I take some!!! Awful!!!